Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 2, NWS Des Moines, IA

March 4, 2018Webster County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 4, 2018, 11:09 AM CST for Webster County, Iowa. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Mar 4, 2018, 11:09 AM CST (17:09 UTC)
Expired
Mar 5, 2018, 8:04 PM CST
In force
33 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Webster County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Fort Dodge (FODI4). The gauge peaked at 14.22 ft at Mar 5, 2018, 12:00 AM CST.

actionminormoderatemajor5101503/0403/0503/0603/07
Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05480500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

638 
WGUS43 KDMX 041709
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1109 AM CST Sun Mar 4 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Des 
Moines River...

  Affecting the following counties in Iowa...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC187-051709-
/O.NEW.KDMX.FL.W.0002.180304T1709Z-000000T0000Z/
/FODI4.1.IC.000000T0000Z.180308T1200Z.000000T0000Z.NO/
1109 AM CST Sun Mar 4 2018

...Flood Warning in effect until further notice...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* Until further notice.
* At 10:00 AM Sunday the stage was 12.3 feet, or 1.8 feet above Flood
  Stage.
* Flood Stage is 10.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 13.0 feet, or 2.5 feet above Flood Stage, 
  Thursday morning. Then begin falling.
* Impact...At 13.0 feet, Industries near Phinney Park are threatened.
  Residences along the west bank of the river in Lehigh are also 
  affected.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$
5 follow-up statements
128 
WGUS83 KDMX 050213
FLSDMX

Flood Statement
National Weather Service Des Moines IA
813 PM CST Sun Mar 4 2018

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC187-060212-
/O.CON.KDMX.FL.W.0002.000000T0000Z-000000T0000Z/
/FODI4.1.IC.000000T0000Z.180307T0600Z.000000T0000Z.NO/
813 PM CST Sun Mar 4 2018

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* Until further notice.
* At  7:00 PM Sunday the stage was 13.1 feet, or 2.6 feet above Flood
  Stage. At 5:30 pm Sunday Fort Dodge police reported an ice jam between Hawkeye Avenue and Second Avenue in Fort Dodge.
* Flood Stage is 10.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 13.9 feet, or 3.4 feet above Flood Stage, early 
  Wednesday morning. Then begin falling.
* Impact...At 14.0 feet, Water affects some access roads along the 
  river in Fort Dodge as well as in Lehigh.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$
004 
WGUS83 KDMX 051007
FLSDMX

Flood Statement
National Weather Service Des Moines IA
407 AM CST Mon Mar 5 2018

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC187-061007-
/O.CON.KDMX.FL.W.0002.000000T0000Z-000000T0000Z/
/FODI4.1.IC.000000T0000Z.180305T0645Z.000000T0000Z.NO/
407 AM CST Mon Mar 5 2018

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* Until further notice.
* At 3:00 AM Monday the stage was 12.9 feet, or 2.4 feet above Flood
  Stage. An ice jam continues to slowly progress downstream. The 
  ice jam has periodically been letting free but quickly stopping 
  and causing the river to remain in flood in the Fort Dodge area. 
* Flood Stage is 10.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...the river will fluctuate between 12.0 and 14.0 
  feet due to the ice jam today into tonight, and possibly into 
  Tuesday. Once the ice jam moves downstream of the river gauge, 
  the river is anticipated to drop to below flood stage sometime 
  mid-week or sooner. 
* Impact...At 14.0 feet, Water affects some access roads along the 
  river in Fort Dodge as well as in Lehigh.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$

Podrazik
028 
WGUS83 KDMX 051514
FLSDMX

Flood Statement
National Weather Service Des Moines IA
914 AM CST Mon Mar 5 2018

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC187-061512-
/O.CON.KDMX.FL.W.0002.000000T0000Z-000000T0000Z/
/FODI4.1.IC.000000T0000Z.180305T0645Z.000000T0000Z.NO/
914 AM CST Mon Mar 5 2018

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* Until further notice.
* At  8:00 AM Monday the stage was 12.7 feet, or 2.2 feet above Flood
  Stage.
* Flood Stage is 10.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 14.1 feet, or 3.6 feet above Flood Stage, this 
  evening. Then begin falling.
* Impact...At 14.0 feet, Water affects some access roads along the 
  river in Fort Dodge as well as in Lehigh.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$
365 
WGUS83 KDMX 052034
FLSDMX

Flood Statement
National Weather Service Des Moines IA
234 PM CST Mon Mar 5 2018

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC187-062034-
/O.CON.KDMX.FL.W.0002.000000T0000Z-000000T0000Z/
/FODI4.1.IC.000000T0000Z.180305T0645Z.000000T0000Z.NO/
234 PM CST Mon Mar 5 2018

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* Until further notice.
* At  1:15 PM Monday the stage was 13.1 feet, or 2.6 feet above Flood
  Stage.
* Flood Stage is 10.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 13.9 feet, or 3.4 feet above Flood Stage, 
  Tuesday evening. Then begin falling.
* Impact...At 14.0 feet, Water affects some access roads along the 
  river in Fort Dodge as well as in Lehigh.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$
496 
WGUS83 KDMX 060204
FLSDMX

Flood Statement
National Weather Service Des Moines IA
804 PM CST Mon Mar 5 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC187-060234-
/O.CAN.KDMX.FL.W.0002.000000T0000Z-180306T0204Z/
/FODI4.1.IC.000000T0000Z.180305T0645Z.180305T2019Z.NO/
804 PM CST Mon Mar 5 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* At  7:00 PM Monday the stage was 6.6 feet, or 3.9 feet below Flood 
  Stage.
* Forecast...fall to 6.9 feet Wednesday morning.
* Impact...At 14.0 feet, Water affects some access roads along the 
  river in Fort Dodge as well as in Lehigh.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 4, 5:48 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 4, 5:48 AM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
548 AM CST Sun Mar 4 2018

.SHORT TERM.../Today through Tonight/
Issued at 357 AM CST Sun Mar 4 2018

The weather will change quite a bit this period as the effects of
the approaching western CONUS long wave trough increase and
quickly blossom precip into tonight. Initially the drizzle
thoughts of yesterday have not come to pass with moisture depth
more limited than previously anticipated, more prevalent low level
dry air, so PoPs don't really respond until tonight. Temps today
should be close to persistence. Warm/theta-e advection will
remain in place but with insufficient moisture for much precip
until mid level forcing increases this evening as broad upper
level diffluence reaches the MO Valley. 1-3km thermodynamic lift
will increase sharply as well with a maturing cold front aloft and
coincident frontogenetic axis reaching the NE/IA border toward
12z. Elevated instability will increase as well with soundings
suggesting parcels rooted around 800mb and MUCAPEs well through
the hundreds so thunder has been included area wide. Effective
shear looks limited however. Winds aloft will be strong but
unidirectional with minimal speed change in the effective layer so
any storms should remain below severe limits.

.LONG TERM.../Monday through Saturday/
Issued at 357 AM CST Sun Mar 4 2018

The main theme in this period will be a transition from
convective potential to wind and winter weather. The
aforementioned convective scenario will be lifting through NE Iowa
toward midday before exiting during the afternoon. This will be
accompanied by a kinematic forcing boost as the potent PV anomaly
crosses the MO River by morning. Increasing system strength, MSLP
gradient and shallow mixing will result in wind driven rain
showers with sustained speeds and gusts not quite to advisory
criteria, but close NE. This will be quickly followed by a narrow
dry slot and frontal passage resulting in a window of diminished
PoPs as the upper system closes off and begins to drift south and
east across Iowa into Tuesday.

PoPs will ramp back up later Monday Night as precip transitions
to snow. Examination of various isentropic and QG layers suggests
forcing and lift will not be strong, but with plenty of moisture
available for an extended period of at least light snow likely
across the NW half of the forecast area. The lack of lift should
keep snow ratios down closer to climatology in the middle teens,
but something to watch will be the depth of the Dendritic Growth
Zone /DGZ/. The GFS DGZ depth is fairly typical, but shows super
saturation with respect to ice. The NAM supports higher snow
ratios and shows a 2km DGZ at times which will be coincident with
increasing winds on the back side of the surface low as it
approaches the MS River during the afternoon. Forecast soundings
show sufficient mixing in the low levels to realize strong winds
and the potential for 30kt gusts west and southwest. These factors
combined may result in a period of dramatically reduced
visibilities in dendritic snowfall so have kept the blowing snow
mention going. Snow totals still look to be in the 1-3 inch range,
but impacts for the Tuesday morning commute will need to be
monitored with the snow and wind combined. What forcing there is
diminishes later in the day with drier air entering from the north
by evening so the precip potential will fade later in the day,
with some switch back to light rain as low level temps rebound.

Outside of some token, low end PoPs to end the week, the remainder
of the forecast is essentially dry. The GFS shows a narrow
moisture ribbon Wednesday into Thursday, but the ECMWF is dry so
no PoPs there as of yet. Although the ECMWF is dry and much
weaker with the next system, the GFS is much stronger Fri and
can't be ignored so there are some low end PoPs east. Confidence
is not great through the end of the extended however with the GFS,
CMC and ECMWF showing different strengths and timing of short
waves embedded in the faster flow SW of the persistent elongated
NW-SE Canadian long wave trough. Temps should be below normal
behind the Tuesday system, but eventually rebound back to normal
or above to end the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 546 AM CST Sun Mar 4 2018

Mainly VFR stratus is in place over much of the area at 12z with
only isolated instances of MVFR conditions. This should persist
through much of the day before deterioration to at least MVFR occurs
into the night, with a drop to IFR likely SW half. This will be
accompanies by increasing wind and occasional showers through
much of the night, with embedded thunder as well. Thunder has not
been mentioned as of yet however, waiting to target favored
periods rather than a prolonged inclusion. LLWS will return
northeast late as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Small
AVIATION...Small
Hazardous weather outlook, Mar 4, 5:35 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
535 AM CST Sun Mar 4 2018

IAZ004>007-015>017-023>028-033>039-044>048-057>060-070>072-081-
082-092-093-051145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Adams-
Union-Taylor-Ringgold-
535 AM CST Sun Mar 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a chance of isolated non severe thunderstorms with brief
locally heavy rain and very small hail possible late tonight into
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated non severe thunderstorms remain possible Monday morning.
Locally brief heavy rain and very small hail can be expected.
Light to locally moderate snow is forecast late Monday night into
Tuesday, especially over western to northern Iowa. Blustery
northwest winds are expected to develop and will lead to blowing
snow and visibility restrictions during the Tuesday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ049-050-061-062-073>075-083>086-094>097-051145-
Marshall-Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
535 AM CST Sun Mar 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a chance of isolated non severe thunderstorms with brief
locally heavy rain and small hail possible late tonight into
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated non severe thunderstorms remain possible Monday. Locally
brief heavy rain and small hail can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:35 PM CSTWinter Weather AdvisoryDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 21 more50 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.